Alert archive / Colorado / Flood Watches in 2013

Flood Watch 1, NWS Pueblo, CO

July 26, 2013Conejos County, Mineral County, Rio Grande County, Colorado

NWS Pueblo, CO issued this flood watch at Jul 26, 2013, 2:48 PM MDT for Conejos County, Mineral County, Rio Grande County, Colorado. It took effect at Jul 27, 2013, 2:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jul 26, 2013, 2:48 PM MDT (20:48 UTC)
In effect from
Jul 27, 2013, 2:00 PM MDT
Expired
Jul 26, 2013, 4:21 PM MDT
In force
Issued by
NWS Pueblo, CO
Flood severity
None

Counties Conejos County, CO, Mineral County, CO, Rio Grande County, CO

The radar

The Pueblo radar (KPUX), 230 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.8 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2013-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2013-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2863 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flood watch went out at Jul 26, 2:40 PM MDT, 8 minutes earlier.

Area forecast discussion, Jul 26, 2:40 PM MDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
240 PM MDT FRI JUL 26 2013

.SHORT TERM...(THIS AFTERNOON THROUGH SATURDAY)
ISSUED AT 240 PM MDT FRI JUL 26 2013

CURRENTLY AS OF 2 PM...ISOLATED STRONG STORM OVER THE EC PLAINS OF
CO CONTINUES TO MOVE S. STORM ORIGINATED ON A WEAK FRONT MOVING S
OVER THE NE CO PLAINS. OTHER SCATTERED STORMS WERE NOTED OVER THE
MTNS...ESPECIALLY THE SANGRES AND SAN JUANS...WITH ANOTHER CLUSTER
ALONG THE FRONT RANGE MTNS. ALL OF THE STORMS WERE GENERALLY MOVING
SSE. CAPE OVER THE PLAINS RANGED FROM 500 J/KG WITH HIGHER AMOUNTS
ALONG THE E SLOPES OF THE S MTNS (1000-1500 J/KG). SHEAR WAS 30-40
KNTS. SPC MD WAS ISSUED RECENTLY REGARDING POSSIBLE WATCH FOR PARTS
OF THE E CO PLAINS.

REST OF TODAY INTO TONIGHT...

ISOLATED MARGINAL SVR WILL BE POSSIBLE OVER THE PLAINS. BEST CHANCE
SHOULD BE MAINLY N OF HIGHWAY 50....AND ALONG ALL OF THE I-25
CORRIDOR REGION. MAIN RISK OF SVR WILL BE MARGINAL SVR HAIL AND WIND
TO 60 MPH. SPC MD MENTIONED A 40% CHANCE OF A BLUE BOX EARLY THIS
AFTERNOON.

LOWER END FLASH FLOOD THREAT OVER THE BURN SCARS IS ALSO POSSIBLE
THE REST OF TODAY AND THIS EVENING. WITH NW FLOW...TRAINING OF CELLS
WILL BE POSSIBLE. GIVEN DWPTS IN THE 40S AND 50S...SUFFICIENT LLVL
MOISTURE IS IN PLACE FOR LOCALLY HEAVY RAIN.

STORMS OVERALL SHOULD END BY EARLY TO MID EVENING...ALTHOUGH A FEW
SHOWERS COULD CONTINUE THROUGH MIDNIGHT OVER THE S SXNS OF THE MTNS.

I DO NOT EXPECT LOW CIGS TONIGHT OVER THE PLAINS.

TOMORROW...

FLASH FLOOD THREAT CONCERNS INCREASE TOMORROW AFTERNOON. ABUNDANT
MOISTURE IS FCST TO MOVE INTO THE WESTERN PART OF THE STATE FROM THE
W-SW  TOMORROW AFTERNOON WITH PWATS IN THE 1.0 TO 1.5" RANGE. THE
DISTURBANCE IS FCST TO COME ACROSS TOMORROW NIGHT BUT ENOUGH FORCING
SHOULD BE IN THE REGION TO ENHANCE THE HEAVY RAIN THREAT. FOR
NOW...THE GREATEST THREAT FOR FLASH FLOODING WILL BE OVER THE SW
MTNS...AND WILL ISSUE THE FF.A FOR THE WEST FORK COMPLEX.

GIVEN THE MSTR AND FORCING...HI POPS ARE WARRANTED AND HAVE HIGH
SCTD/LIKELY POPS OVER THE C MTNS...SW MTNS AND SANGRES.

FLASH FLOODING FOR THE WALDO IS A BIT LESS CERTAIN ATTM AS THE BEST
MSTR WILL BE OVER THE CONTDVD TOMORROW. LATER SHIFTS WILL NEED TO
RE-EVALUATE FOR POSSIBLE ISSUANCE OF AN FF.A FOR THE WALDO LATER
TONIGHT.

THERE IS ALSO A SLIGHT CHANCE OF SOME SVR STORMS OVER THE FAR SE
PLAINS ALONG THE CO/KS BORDER. BOUNDARY WILL BE IN PLACE ASSOCIATED
WITH A WEAK FRONTAL SYSTEM MOVING DOWN THE PLAINS. ALTHOUGH THE
MAGNITUDE OF THE SHEAR IS MARGINAL...SOUTHEAST SFC WINDS UNDER
50KNTS OF UPPER FLOW WILL ALLOW FOR ENOUGH TURNING FOR A ROTATING
STORM OR TWO. IF BOUNDARY CAN "COOK" FOR AWHILE...LANDSPOUT THREAT
WOULD BE ENHANCED.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 240 PM MDT FRI JUL 26 2013

SATURDAY NIGHT...UPPER PATTERN FEATURES A RIDGE OVER THE GREAT
BASIN AND A RELATIVELY DEEP TROUGH OVER THE GREAT LAKES. A SHORT
WAVE FORECAST BY MODELS TO MOVE THROUGH THAT PATTERN OVER THE
GREAT PLAINS WILL BRING A WEAK BOUNDARY THROUGH ALL OF THE
EASTERN PLAINS BY 00Z. LOW LEVEL UPSLOPE FLOW WILL BE THE RESULT
ACROSS THE PLAINS...ALONG WITH DEW POINTS IN THE 50S TO LOWER 60S.
MEANTIME...MODELS FORECAST MONSOON TAP TO BE IN PLACE ACROSS THE
ENTIRE CWA...WITH A SHORT WAVE FLATTENING THE UPPER RIDGE PROVIDING
MOST OF THE DYNAMICS AND LIFT NORTH OF OUR CWA. THE RESULT WILL BE
SCATTERED TO LIKELY POPS DURING THE EVENING...AND ISOLATED TO
SCATTERED CONVECTION LASTING THROUGH THE OVERNIGHT. LOW
TEMPERATURES WILL RANGE FROM THE UPPER 30S TO 40S ACROSS MOST OF
THE MOUNTAINS AND HIGH VALLEYS...TO THE 50S AND LOWER 60S ACROSS
THE I-25 CORRIDOR AND PLAINS.

SUNDAY...THE SHORTWAVE TOPPING THE RIDGE...IN CONCERT WITH THE
MONSOON MOISTURE AND DAYTIME HEATING...WILL SET THE STAGE FOR
SCATTERED TO NUMEROUS SHOWERS AND STORMS DURING THE DAY AND
EVENING. CONVECTION DURING THE EVENING IS FORECAST TO WANE QUICKLY
DURING THE EVENING...AS ANOTHER SHORTWAVE PASSES TO THE EAST.

THE UPPER FLOW WILL AT LEAST KEEP STORMS ON THE MOVE DURING THE
WEEKEND...BUT WITH PLENTY OF MOISTURE...THERE WILL BE THE
POTENTIAL FOR FLASH FLOODING...ESPECIALLY ON THE NUMEROUS BURN
SCARS ACROSS OUR CWA. HIGH TEMPERATURES WILL BE A CATEGORY OR TWO
BELOW SEASONAL NORMS.

MONDAY THROUGH THURSDAY...UPPER RIDGE REMAINS QUASI-STATIONARY
ACROSS THE SOUTHERN AND CENTRAL ROCKIES. THERE WILL BE A WARMING
TREND AND LESS MOISTURE AVAILABLE AS MONSOON MOISTURE IS
CIRCULATED AWAY FOR THE STATE. HOWEVER...ENOUGH MOISTURE WILL BE
AVAILABLETO GENERATE ISOLATED TO SCATTERED AFTERNOON AND EVENING
CONVECTION...WITH THE BEST COVERAGE ACROSS THE HIGHER TERRAIN. -TLM-

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 240 PM MDT FRI JUL 26 2013

WITH THE MONSOON IN PLACE...TSRA ACTIVITY WILL BE POSSIBLE AT EACH
TAF SITE BOTH THIS AFTERNOON AND EARLY EVENING...AND TOMORROW
AFTERNOON AND EARLY EVENING. BRIEF PDS OF HEAVY RAIN WILL BE
POSSIBLE ALONG WITH GUSTY WINDS TO 40 KNTS. OTHERWISE EXPECT VFR
CONDITIONS AT KCOS...KPUB AND KALS NEXT 24H. NO LOW CIGS ARE
EXPECTED OUTSIDE OF TSRA ACTIVITY.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...TM
AVIATION...HODANISH
Hazardous weather outlook, Jul 26, 11:12 AM MDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1112 AM MDT FRI JUL 26 2013

COZ058>089-093>099-271715-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1112 AM MDT FRI JUL 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
ACROSS MUCH OF THE AREA...EXCEPT THE FAR SOUTHEAST PLAINS.  THE BEST
CHANCES FOR PRECIPITATION WILL BE OVER AND NEAR THE MOUNTAINS.
THE MAIN STORM THREATS WILL BE CLOUD TO GROUND LIGHTNING AND WIND
GUSTS TO 45 MPH.  SOME OF THE STRONGER STORMS TODAY WILL BE CAPABLE
OF PRODUCING LOCALLY HEAVY RAIN AND SMALL HAIL. OF PARTICULAR CONCERN
WILL BE THE POTENTIAL FOR FLASH FLOODING ON AREA BURN SCARS IF HEAVY
RAIN DEVELOPS OR MOVES OVER THESE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED TO NUMEROUS AFTERNOON SHOWERS AND THUNDERSTORMS ARE
EXPECTED OVER AND NEAR THE MOUNTAINS SATURDAY AND SUNDAY...WITH
ISOLATED TO SCATTERED THUNDERSTORMS OVER THE SOUTHEAST COLORADO
PLAINS. THE MAIN THREATS FROM STORMS WILL BE CLOUD TO GROUND
LIGHTNING AND HEAVY RAINFALL...WITH HAIL UP TO THE SIZE OF PENNIES
POSSIBLE WITH THE STRONGEST STORMS. FLASH FLOODING IN AND AROUND
BURN SCARS WILL ALSO REMAIN A CONCERN THROUGH THE WEEKEND.

ISOLATED TO SCATTERED AFTERNOON AND EVENING STORMS WILL REMAIN
POSSIBLE ACROSS ALL OF SOUTH CENTRAL AND SOUTHEAST COLORADO MONDAY
THROUGH THURSDAY. CONVECTION WILL SLOWLY TRANSITION TO MORE HIGHER
BASED STORMS WITH THE MAIN STORM THREATS BEING CLOUD TO GROUND
LIGHTNING AND GUSTY WINDS. LOCALLY HEAVY RAINFALL WILL ALSO REMAIN
POSSIBLE...KEEPING THE POTENTIAL FOR FLASH FLOODING ON AREA BURN
SCARS SHOULD STRONGER STORMS MOVE OVER THESE AREAS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING....MAINLY OVER THE BURN SCAR
REGIONS.

HODANISH

In the hours before

Special weather statement, Jul 26, 2:46 PM MDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
246 PM MDT FRI JUL 26 2013

COZ081-084-085-262115-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-
246 PM MDT FRI JUL 26 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  WEST CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...
   THIS INCLUDES...THE WALDO CANYON BURN SCAR.

AT 243 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR AIR FORCE ACADEMY...OR 9 MILES NORTHWEST OF
COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  WEST CENTRAL COLORADO SPRINGS.
  MANITOU SPRINGS.

THIS RELATIVELY WEAK THUNDERSTORM IS EXPECTED TO PRODUCE RAINFALL
AMOUNTS OF A TENTH OF AN INCH OR LESS. ADDITIONAL THUNDERSTORMS MAY
DEVELOP ACROSS THE BURN SCAR LATER THIS AFTERNOON. REMAIN ALERT TO
THE WEATHER IN THE AREA IN THE EVENT THAT STORMS TRACK ACROSS THE
WALDO CANYON BURN SCAR AND PRODUCE HEAVY RAINFALL.

STARK

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 4:21 PM MDTFlash Flood WatchPUBConejos, Mineral, Rio Grande52 hr

Nearby

Flood Watches in Colorado, 2013Every flood watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.